Nebraska, 2023

Damaging Wind in Nebraska, May 16, 2023

May 16, 2023 · NWS GLD · 1 event in 1 county or zone

A thunderstorm was moving southeast across Dundy County. As it moved into Northwest Kansas it produced wind gusts up to 68 MPH near Haigler.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A thunderstorm was moving southeast across Dundy County. As it moved into Northwest Kansas it produced wind gusts up to 68 MPH near Haigler.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 16, 4:40 PM MST, 1 hour 19 minutes earlier.

Area forecast discussion, May 16, 4:40 PM MST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
540 PM MDT Tue May 16 2023

.SHORT TERM...(This afternoon through Wednesday)
Issued at 1145 AM MDT Tue May 16 2023

For the short term period, near identical days and conditions are
expected today and tomorrow with seasonable temperatures and
chances for severe storms later in the day (though coverage and
intensity are both expected to be low).

This morning saw the fog across the area burn off and skies are
clear across most of the area. With this, the area should be able
to mix out and heat to full potential with highs this afternoon
around 80. A shortwave is currently moving through Western
Nebraska and will move closer to the area this afternoon and
evening. With it, a few storms are forecasted to fire in Eastern
Colorado and then move south-southeast with the shortwave.
Guidance continues to show an environment that would allow for
marginally severe weather (MLCAPE ~ 1000 J/KG, DCAPE ~ 1000 J/KG
and effective shear around 35-40 kts). So if the storms form in
the area, they may be able to produce some hail before
transitioning to a wind threat as they move along and the day gets
later. Coverage is forecasted to be fairly isolated with little
forcing besides the shortwave though will need to see if any
outflows generate additional storms since dewpoints are still in
the 50's across the area so there is more than enough moisture
available. The prime area for these storms look to be around the
Tri-State border and the along Western Kansas.

Tonight, winds will lighten again and skies will clear allowing
temperatures to cool to near the dewpoints. This will have low
temperatures in the 40's and 50's. Fog will be possible again
tonight though the coverage does not look to be as widespread as
this morning with winds shifting to be more southwesterly through
the night.

Tomorrow, the morning and early afternoon hours are forecasted to
be similar to today with mostly sunny skies and high temperatures
warming into the 80's. While the next upper trough does move
further south into the Plains, it will likely remain too far north
so the cold front will not move through during the day. However,
there is the chance for a subtle shortwave to move through later
in the day. A surface low is also forecasted to develop in
Southeastern Colorado. With these features, storms will be
possible again tomorrow afternoon and early evening but
potentially in two round this time. The first batch would be
associated with the surface low during the afternoon hours and
move through the area from west to east across counties along and
south of I-70. Storms would start isolated before potentially
congealing. Environmental conditions are forecasted to be roughly
the same as today and allow for marginally severe storms. Hail and
wind would be the main threat with these storms as the low level
shear is forecasted to be too low for tornadoes. A second round is
then possible with a prefrontal boundary that would move in from
the north. However, chances are fairly low that this segment would
occur but the same threats would be possible with the storms
moving through during the evening.

It is worth noting that in both days, flooding is a low concern
given the isolated/scattered coverage and relatively quick
movement of the storms. The strongest storms may be able to
produce half an inch to an inch of rain.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 137 PM MDT Tue May 16 2023

For the extended period, the main wx focus will occur in the
Thursday/Thursday night timeframe for the potential for locally
heavy rainfall from storms/passing cold front.

Overall, the region will see an increasing warming, mainly for the
latter portion of the forecast. This will result from an upper ridge
building slowly eastward over the central and southern Plains.
Several weak shortwaves will form over the central Rockies, bringing
a low chance for a shower or storm from Friday onward. The main
focus for this will be along and west of the Colorado border.

For Thursday into Thursday evening though, a cold front is expected
to traverse the cwa. The threat for strong to severe storms does
exist, highlighted by a marginal risk from SPC. With PW values
building into the 1-1.5" range for Thursday afternoon/evening, there
is the potential that some storms could produce locally heavy
rainfall and thus flooding. WPC currently has the area under a
marginal risk for excessive rainfall. The position of the front will
determine the extent/coverage of said storms. Latest guidance right
now has areas south of the Interstate seeing best chances for most
convection, but could change in later runs. Please refer to the
Hydro section below for further information.

For temps, the region is expected to see a warming trend ensue going
into the upcoming weekend. Highs Thursday will range in upper 60s to
lower 70s west into the mid and upper 70s east. These numbers are
highly dependent on storms/timing of cold frontal passage. Slight
cooler friday with mid 60s west trending to lower 70s east. 70s area-
wide Saturday will give way to a mid 70 to lower 80 range Sunday. By
Tuesday of next week, upper 70s west to mid 80s east. Mainly 40s for
overnight lows Friday and Saturday nights will give way to 50s for
the remainder of the overnight periods.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 521 PM MDT Tue May 16 2023

KGLD is expected to see thunderstorms at least in the vicinity of
the terminal over the next four hours. These storms are capable of
producing up to 60 mph wind gusts and up to quarter sized hail.
After the storms clear out, winds are expected to decrease over
the terminal throughout the evening while shifting from the east
to the southwest overnight variably at ~5 kts. There is a chance
for fog to develop around sunrise (10-14Z) with the moist air
mass over the area. As a whole, near surface winds will stay
around 10 kts or less out of the south from sunrise through the
period.

KMCK is expected to remain VFR throughout the period; however,
there is low confidence in the potential for fog development over
the terminal around sunrise (10-14Z) Wednesday morning. Easterly
winds are expected to shift variably to the south-southwest
overnight at speeds around 5 kts. Winds are expected to remain out
of the south from sunrise to the end of the period at 5-10 kts.

&&

.HYDROLOGY...
Issued at 137 PM MDT Tue May 16 2023

Concerns for flooding do increase over the next 72 hours for
portions of the Tri State region. Many locales still remain prone to
potential flooding from the rainfall received from last weeks
event(s). The thunderstorms that did occur dropped from 2 to almost
7 inches in some spots. The rain did cause flash flooding due to
persistent raining/training of thunderstorms. Despite the past
couple of days being dry area-wide, concerns do remain through at
least Thursday/Thursday night.

There will be the potential for some thunderstorms that could
produce heavy rainfall later today on into the Thursday timeframe.
Areal coverage does look best on Thursday. Despite the drying for
the past couple days, the latest image of the CREST Soil Moisture
does show some potential hot spots should heavy rainfall occur.

As of this afternoon the following areas are most susceptible at
this time: portions of Yuma county in Colorado. Dundy, Hitchcock and
Red Willow counties in Nebraska. Cheyenne, Rawlins, Decatur,
Sherman, Thomas and Sheridan counties in Kansas.

PW(precipitable water) values by Thursday will approach the 1-1.5"
mark. The Water Prediction Center(WPC) does have the entire Tri
State region under a marginal risk for excessive rainfall, so things
will be continually monitored going towards the end of the week for
any potential flood product issuances.

The passage of a cold front through the forecast area will be key to
areal coverage of any potential storms. If this system pushes
through fairly quickly, areas south of the Interstate could see
better heavy rainfall chances. These locales did see the least
rainfall last week and could withstand at least 1-2" of rain before
becoming problematic. If a similar situation occurs like last week,
some areas could get overwhelmed. Stay tuned for further updates.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...KAK
LONG TERM...JN
AVIATION...KMK
HYDROLOGY...JN
Hazardous weather outlook, May 16, 8:06 AM MST, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
906 AM MDT Tue May 16 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171515-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
906 AM MDT Tue May 16 2023 /1006 AM CDT Tue May 16 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

There is a marginal risk for severe thunderstorms this afternoon and
early evening in the Colorado and Kansas border area. Scattered
storms will develop in northeast Colorado by mid afternoon and move
southeast into far northwest Kansas. Hazards include hail up to ping
pong ball size and wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

There is a marginal risk for severe thunderstorms on Wednesday in
western portions of the area. At this time, damaging winds appear to
be the main hazard, though a few isolated storms capable of
producing large hail will also be possible.

There is a marginal risk for excessive rainfall within the entire
Tri-State Area on Thursday with shower and thunderstorm chances in
the forecast. Flash flooding may be possible in areas that receive
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, May 16, 3:12 PM MST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Goodland KS
412 PM MDT Tue May 16 2023

COZ090-162245-
Yuma County CO-
412 PM MDT Tue May 16 2023

...A strong thunderstorm will impact portions of southwestern Yuma
County through 445 PM MDT...

At 411 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Yuma, moving southeast at 25 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Yuma
County, including the following locations... Abarr.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4000 10265 3979 10246 3967 10272 3975 10280
      3994 10280
TIME...MOT...LOC 2211Z 325DEG 22KT 3990 10272

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

CC/DDT
Special weather statement, May 16, 3:58 PM MST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Goodland KS
458 PM MDT Tue May 16 2023

COZ090-091-162330-
Kit Carson County CO-Yuma County CO-
458 PM MDT Tue May 16 2023

...A strong thunderstorm will impact portions of south central Yuma
and northeastern Kit Carson Counties through 530 PM MDT...

At 458 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Bonny Reservoir, moving southeast at 35 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central Yuma
and northeastern Kit Carson Counties.

This includes Highway 385 between mile markers 194 and 206, and near
mile marker 211.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3964 10258 3973 10247 3945 10208 3934 10234
TIME...MOT...LOC 2258Z 316DEG 30KT 3959 10244

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

CC/DDT
Special weather statement, May 16, 4:15 PM MST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Goodland KS
515 PM MDT Tue May 16 2023

COZ091-162345-
Kit Carson County CO-
515 PM MDT Tue May 16 2023

...A strong thunderstorm will impact portions of northeastern Kit
Carson County through 545 PM MDT...

At 514 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Bonny Reservoir, moving southeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Burlington.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 434 and 445.
 Highway 385 between mile markers 181 and 205, and near mile marker
211.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3944 10247 3957 10228 3940 10205 3919 10227
TIME...MOT...LOC 2314Z 321DEG 36KT 3949 10235

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

CC/DDT
Local storm report, May 16, 4:32 PM MST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
532 PM MDT TUE MAY 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     HAIL             12 NNE BETHUNE          39.46N 102.36W
05/16/2023  M0.25 INCH       KIT CARSON         CO   TRAINED SPOTTER

&&
Special weather statement, May 16, 4:57 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Goodland KS
557 PM MDT Tue May 16 2023

COZ090-170030-
Yuma County CO-
557 PM MDT Tue May 16 2023

...A strong thunderstorm will impact portions of southwestern Yuma
County through 630 PM MDT...

At 557 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Yuma, moving southeast at 35 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Yuma
County, including the following locations... Heartstrong and Abarr.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4005 10273 3982 10238 3968 10263 3989 10280
      3998 10280
TIME...MOT...LOC 2357Z 319DEG 31KT 3993 10276

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

CC/DDT
Special weather statement, May 16, 5:04 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Goodland KS
604 PM MDT Tue May 16 2023

KSZ013-170030-
Sherman KS-
604 PM MDT Tue May 16 2023

...A strong thunderstorm will impact portions of central Sherman
County through 630 PM MDT...

At 603 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Goodland, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Goodland around 610 PM MDT.

This includes Interstate 70 in Kansas between mile markers 9 and 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3933 10190 3951 10184 3944 10139 3919 10147
TIME...MOT...LOC 0003Z 286DEG 23KT 3940 10177

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CC/DDT

The radar

The Goodland radar (KGLD), 82 km away, was scanning. The volume nearest the first event began at 00:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dundy

When
May 16, 5:59 PM MST to 6:03 PM MST
Where
Dundy County, 4.28 mi NNW of Colfer
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
40.090, -101.890

Wind gusts of 58-68 MPH were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102848.